Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 145, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 28, 2018, 7:15 PM EDT for Harnett County, Johnston County, Wake County, North Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2018, 7:15 PM EDT (23:15 UTC)
- Expired
- Jul 28, 2018, 8:00 PM EDT
- In force
- 45 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Harnett County, NC, Johnston County, NC, Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 27 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.3 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1440 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
941 WUUS52 KRAH 282315 SVRRAH NCC085-101-183-290000- /O.NEW.KRAH.SV.W.0145.180728T2315Z-180729T0000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Raleigh NC 715 PM EDT SAT JUL 28 2018 The National Weather Service in Raleigh has issued a * Severe Thunderstorm Warning for... Northeastern Harnett County in central North Carolina... South central Wake County in central North Carolina... West central Johnston County in central North Carolina... * Until 800 PM EDT * At 714 PM EDT, a severe thunderstorm was located near Angier, or 15 miles northeast of Lillington, moving east at 15 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Lillington, Garner, Fuquay-Varina, Clayton, Angier, Coats, Coats Crossroads, Buies Creek and Lake Benson. PRECAUTIONARY/PREPAREDNESS ACTIONS... Straight line winds can blow down trees, power lines, and damage mobile homes and other buildings. Seek shelter in a sturdy structure until the storm has passed. Stay away from windows as flying debris generated by damaging winds can be deadly. && LAT...LON 3532 7879 3559 7888 3572 7849 3546 7844 TIME...MOT...LOC 2314Z 258DEG 13KT 3556 7864 HAIL...<.75IN WIND...60MPH $$ 23
2 follow-up statements
495
WWUS52 KRAH 282336
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
736 PM EDT SAT JUL 28 2018
NCC085-101-183-290000-
/O.CON.KRAH.SV.W.0145.000000T0000Z-180729T0000Z/
Harnett NC-Wake NC-Johnston NC-
736 PM EDT SAT JUL 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR NORTHEASTERN HARNETT...SOUTH CENTRAL WAKE AND WEST CENTRAL
JOHNSTON COUNTIES...
At 736 PM EDT, a severe thunderstorm was located near Clayton, or 12
miles northwest of Smithfield, moving east at 15 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Garner, Clayton, Angier, Coats, Coats Crossroads, Buies Creek and
Lake Benson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3538 7877 3554 7881 3563 7871 3572 7849
3546 7844 3538 7870
TIME...MOT...LOC 2336Z 258DEG 13KT 3558 7854
HAIL...0.88IN
WIND...60MPH
$$
MORROW993
WWUS52 KRAH 282353
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
753 PM EDT SAT JUL 28 2018
NCC085-101-183-290003-
/O.EXP.KRAH.SV.W.0145.000000T0000Z-180729T0000Z/
Harnett NC-Wake NC-Johnston NC-
753 PM EDT SAT JUL 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HARNETT...SOUTH
CENTRAL WAKE AND WEST CENTRAL JOHNSTON COUNTIES WILL EXPIRE AT 800 PM
EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Raleigh.
LAT...LON 3538 7877 3554 7881 3563 7871 3572 7849
3546 7844 3538 7870
TIME...MOT...LOC 2353Z 258DEG 13KT 3559 7847
$$
23What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:20 PM EDT, 3 hours 55 minutes earlier.
Area forecast discussion, Jul 28, 3:20 PM EDT, 3 hours 55 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 320 PM EDT Sat Jul 28 2018 .SYNOPSIS... A weak surface front will linger over the eastern half of the Carolinas through Sunday. This boundary will provide a focus for the development of mainly afternoon and evening thunderstorms through early next week. && .NEAR TERM /THROUGH TONIGHT/... As of 320 PM Saturday... Latest meso analysis suggest the greatest low level convergence in a zone from the Raleigh-Durham area northeastward up into the northern Coastal Plain. This region in a pocket of abundant moisture with support from a weak mid level trough and modest upper divergence. Thus, though 23Z, expect the greatest concentration of convection to occur over this region, with scattered convection probable elsewhere east of highway 1. Closer to the Yadkin/Pee Dee River, the atmosphere is not as unstable and the forcing is notably weaker compared to locations farther east. Thus, plan to graduate PoPs from slight/low end chance in the far west to high end likely or categorical in the northeast. The cluster of showers and storms may lead to localized flooding since the atmosphere is well saturated (PW values east of highway 1 hovering around 1.8 inches). Outflow from the convection in the Coastal Plain will likely initiate additional scattered convection over portions of the Sandhills and eastern Piedmont this evening. This batch of convection should gradually dissipate after midnight. For the remainder of the overnight, expect a shower or two under varying degrees of cloudiness. Similar to this morning, areas of low clouds will materialize close to daybreak. Overnight temperatures will vary from the upper 60s NW to near 70-lower 70s elsewhere. && .SHORT TERM /SUNDAY AND SUNDAY NIGHT/... As of 320 PM Saturday... The Bermuda high positioned to our east and a l/w trough over the lower OH and TN Valleys to our west will maintain a plume of abundant moisture over the Carolinas Sunday and Sunday night. A persistent mid level shear axis immediately west of central NC will maintain a sfc reflection in the form of a sfc trough over the Piedmont. This set-up will lead to a decent chance for scattered- numerous showers and storms. Similar to this afternoon, the clusters will lead to localized flooding. Bulk shear values are projected to be a little higher (25-30kts) which may lead to the convection to organize into broken bands. If this materializes, the threat for flooding will increase. The mid level shear axis may become energized Sunday night as another disturbance lifts nwd from the FL Atlantic coast. This interaction may permit scattered convection to persist well into Sunday night. If so, will need to monitor for localized excessive rainfall. This threat would be highest along any remnant outflow boundaries from earlier convection. Temperatures Sunday will be tempered a bit from abundant early morning cloud coverage, and the onset of scattered convection by mid afternoon. Highs Sunday 85-90. Lows Sunday night near 70-lower 70s. && .LONG TERM /MONDAY THROUGH SATURDAY/... As of 220 PM Saturday... Forecast in the longer range remains on track with a very warm and wet pattern likely across central North Carolina Monday through Saturday. A trough will translate across the Mississippi Valley Tuesday and Wednesday and into the Great Lakes/Ohio Valley Thursday before weakening/lifting into New England. Concurrently a strong sub- tropical ridge will build across the western N. Atlantic. Confluent deep layer flow between the two will direct a feed of both Atlantic and Gulf moisture northward along the Appalachians and much of the eastern U.S., with resultant above average probabilities of convection and risk of excessive rainfall over central NC through at least mid-week. Latest model guidance suggests an increasing influence of the western Atlantic ridge that may yield a slightly drier regime by the end of the week. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... As of 205 PM Saturday... The greatest threat for adverse aviation conditions will be in the vicinity of heavy showers and thunderstorms that will occur through this evening, roughly along and east of highway 1. These clusters of convection may affect flight operations in/out of KRDU, KFAY and KRWI. In proximity of the convection, anticipate low end MVFR or IFR ceilings and visibilities. At the sfc, convective wind gusts should be less than 30 kts. Otherwise, VFR conditions should occur with the highest probability in vicinity of the Triad terminals. The bulk of the convection will dissipate within a couple hours of sunset. Overnight, areas of low clouds and fog will develop, resulting in low end MVFR/IFR parameters, mainly due to ceilings, primarily in vicinity of KRWI, KFAY, and possibly KRDU. The low ceilings should lift by 15Z Sunday. The first part of the week will remain unsettled with greater than normal probabilities for MVFR/IFR parameters due to ceilings and scattered-numerous convection. A very moist air mass coupled with an area of low pressure to our west will maintain the less than favorable aviation conditions. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...RAH NEAR TERM...WSS SHORT TERM...WSS LONG TERM...MWS/Franklin AVIATION...WSS
Hazardous weather outlook, Jul 28, 10:33 AM EDT, 8 hours 42 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Raleigh NC 1033 AM EDT Sat Jul 28 2018 NCZ021>023-038-039-073-074-083-084-290945- Forsyth-Guilford-Alamance-Davidson-Randolph-Stanly-Montgomery-Anson- Richmond- 1033 AM EDT Sat Jul 28 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. An unsettled and wetter than average pattern over the Appalachians and eastern U.S. may result in episodes of heavy rainfall and flooding in central NC Sunday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007>011-024>028-040>043-075>078-085-086-088-089-290945- Person-Granville-Vance-Warren-Halifax-Orange-Durham-Franklin-Nash- Edgecombe-Chatham-Wake-Johnston-Wilson-Moore-Lee-Harnett-Wayne- Scotland-Hoke-Cumberland-Sampson- 1033 AM EDT Sat Jul 28 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. A very moist and unstable air mass will provide an atmosphere ripe for the development of scattered showers and thunderstorms this afternoon through this evening. Thanks to relatively light steering winds, the heavier showers and storms will produce locally excessive rainfall. Rainfall amounts of up to two inches in less than an hour may occur with the stronger storms. This will lead to flooding of streets and poor drainage areas. .DAYS TWO THROUGH SEVEN...Sunday through Friday. An unsettled and wetter than average pattern over the Appalachians and eastern U.S. may result in episodes of heavy rainfall and flooding in central NC Sunday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 28, 4:45 PM EDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Raleigh NC
445 PM EDT SAT JUL 28 2018
NCZ011-282115-
Halifax NC-
445 PM EDT SAT JUL 28 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HALIFAX COUNTY UNTIL 515
PM EDT...
At 444 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Halifax, moving southeast at 5 mph.
Wind gusts up to 40 mph, intermittent lightning strikes, and heavy
downpours will be possible with this storm. High rainfall rates will
likely lead to reduced visibilities, and possibly even result in
localized flooding, especially in areas of poor drainage. Use
caution if traveling.
Locations impacted include...
Tillery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3622 7739 3621 7739 3612 7756 3623 7764
3628 7756 3630 7747 3623 7738
TIME...MOT...LOC 2044Z 335DEG 6KT 3624 7753
MORROWSpecial weather statement, Jul 28, 5:18 PM EDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Raleigh NC
518 PM EDT SAT JUL 28 2018
NCZ041-282145-
Wake NC-
518 PM EDT SAT JUL 28 2018
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL WAKE COUNTY UNTIL
545 PM EDT...
At 517 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rdu International, or just north of Cary, moving southeast at 10
mph.
Wind gusts up to 40 mph, intermittent lightning strikes, and heavy
rainfall will be possible with this storm. High rainfall rates will
likely reduce visibility values in this area, and may lead to
ponding of water. Use caution if traveling.
Locations impacted include...
Raleigh, Cary, Rdu International, Morrisville, Research Triangle and
William B Umstead State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3584 7868 3579 7883 3587 7886 3587 7883
3590 7882 3592 7878 3592 7875
TIME...MOT...LOC 2117Z 331DEG 7KT 3587 7880
MORROWSpecial weather statement, Jul 28, 6:02 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Raleigh NC
602 PM EDT SAT JUL 28 2018
NCZ026-041-282230-
Franklin NC-Wake NC-
602 PM EDT SAT JUL 28 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WAKE AND SOUTH
CENTRAL FRANKLIN COUNTIES UNTIL 630 PM EDT...
At 602 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wake Forest, or 13 miles northeast of Raleigh, moving southeast at 5
mph.
Wind gusts up to 40 mph, intermittent lightning strikes, and heavy
downpours will be possible with this storm. High rainfall rates are
likely to reduce visibility values in spots, and may lead to
localized urban and poor drainage flooding. Use caution if commuting
in these areas.
Locations impacted include...
Rolesville and Pilot.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3588 7825 3585 7831 3579 7846 3585 7851
3588 7852 3592 7851 3600 7836
TIME...MOT...LOC 2202Z 328DEG 6KT 3593 7846
MORROWLocal storm report, Jul 28, 6:08 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
608 PM EDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HEAVY RAIN 1 ESE GOLDSBORO 35.37N 77.96W
07/28/2018 E2.00 INCH WAYNE NC PUBLIC
REPORT RELAYED VIA SOCIAL MEDIA SHOWS
STANDING WATER ROUGHLY ONE FOOT DEEP NEAR
THE BERKELEY BLVD GATE LEADING TOWARD
SEYMOUR JOHNSON AFB. PRECIPITATION FELL IN
ROUGHLY ONE HOUR AND ESTIMATED VIA RADAR.
&&
MORROWLocal storm report, Jul 28, 6:51 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
651 PM EDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HEAVY RAIN 6 NE GOLDSBORO 35.42N 77.89W
07/28/2018 M2.28 INCH WAYNE NC PUBLIC
RECEIVED HEAVY RAIN REPORT FROM A PERSONAL
WEATHER STATION. SITE RECEIVED 2.28 INCHES
IN 2 HOURS.
&&
TDHSpecial weather statement, Jul 28, 6:56 PM EDT, 19 minutes before
Special Weather Statement National Weather Service Raleigh NC 656 PM EDT SAT JUL 28 2018 NCZ041-042-077-290000- Johnston NC-Harnett NC-Wake NC- 656 PM EDT SAT JUL 28 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HARNETT...SOUTH CENTRAL WAKE AND WEST CENTRAL JOHNSTON COUNTIES UNTIL 800 PM EDT... At 655 PM EDT, Doppler radar was tracking a strong thunderstorm near Fuquay-Varina, or 11 miles north of Lillington, moving east at 5 mph. Wind gusts up to 40 mph will be possible with this storm. Locations impacted include... Garner, Fuquay-Varina, Angier, Coats Crossroads and Lake Benson. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3546 7885 3559 7885 3575 7858 3541 7850 TIME...MOT...LOC 2255Z 257DEG 5KT 3555 7876 23
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 9:04 PM EDT | Special Weather Statement | RAH | Anson | 41 min |
| Jul 27, 9:15 PM EDT | Special Weather Statement | RAH | Chatham | 45 min |
| Jul 27, 9:19 PM EDT | Areal Flood Advisory | RAH | Vance, Warren | 116 min |
| Jul 27, 9:21 PM EDT | Areal Flood Advisory | RAH | Anson | 114 min |
| Jul 27, 10:34 PM EDT | Areal Flood Advisory | RAH | Halifax, Warren | 3 hr |
| Jul 27, 10:41 PM EDT | Flash Flood Warning | RAH | Halifax, Warren | 3 hr |
| Jul 28, 2:03 AM EDT | Special Weather Statement | RAH | Wilson | 57 min |
| Jul 28, 3:36 AM EDT | Areal Flood Advisory | RAH | Edgecombe, Halifax | 2 hr |
| Jul 28, 2:05 PM EDT | Special Weather Statement | RAH | Wake | 25 min |
| Jul 28, 2:17 PM EDT | Special Weather Statement | RAH | Cumberland | 58 min |
| Jul 28, 2:50 PM EDT | Special Weather Statement | RAH | Edgecombe | 25 min |
| Jul 28, 3:28 PM EDT | Special Weather Statement | RAH | Edgecombe | 32 min |
| Jul 28, 4:20 PM EDT | Special Weather Statement | RAH | Sampson | 25 min |
| Jul 28, 4:34 PM EDT | Special Weather Statement | RAH | Wayne | 41 min |
| Jul 28, 4:38 PM EDT | Special Weather Statement | RAH | Scotland | 37 min |
| Jul 28, 4:45 PM EDT | Special Weather Statement | RAH | Halifax | 30 min |
| Jul 28, 5:02 PM EDT | Severe Thunderstorm Warning | RAH | Wayne | 43 min |
| Jul 28, 5:18 PM EDT | Special Weather Statement | RAH | Wake | 27 min |
| Jul 28, 5:42 PM EDT | Areal Flood Advisory | RAH | Wayne | 2 hr |
| Jul 28, 5:53 PM EDT | Flash Flood Warning | RAH | Wayne | 114 min |
| Jul 28, 6:02 PM EDT | Special Weather Statement | RAH | Franklin | 28 min |
| Jul 28, 6:17 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 58 min |
| Jul 28, 6:49 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Wake | 46 min |
| Jul 28, 6:56 PM EDT | Special Weather Statement | RAH | Wake | 64 min |
| Jul 28, 7:21 PM EDT | Special Weather Statement | RAH | Bladen | 54 min |
| Jul 28, 7:46 PM EDT | Special Weather Statement | RAH | Harnett | 59 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.